For Consumers

Fentanyl Patch Can Be Deadly to Children

Fentanyl Patch Can Be Deadly to Children - (JPG)

Young children and pets can easily remove discarded medicines from household trash. FDA and other federal agencies recommend following instructions on medication labels and talking to health care professionals about safe storage and disposal of medicines. To learn more, watch the “Lock It Up: Medicine Safety in Your Home” video.

Red envelope icon for Govdelivery Get Consumer Updates by E-mail

RSS feed orange symbol Consumer Updates RSS Feed 

PDF iconPrint & Share (PDF 311 KB)

En Español

On this page 

Young children have died or become seriously ill from accidental exposure to a skin patch containing fentanyl, a powerful pain reliever. As a result of this, the Food and Drug Administration (FDA) is issuing a Drug Safety Communication to warn patients, caregivers and health care professionals about the dangers of accidental exposure to and improper storage and disposal of the fentanyl patch.

“These types of events are tragic; you never want this to happen. We are looking for ways that we can help prevent this from happening in the future,” says Douglas Throckmorton, M.D., deputy director of FDA’s Center for Drug Evaluation and Research. “This reinforces the need to talk to patients and their families to make sure that these patches are stored, used and disposed of carefully.”

The fentanyl transdermal system—the patch marketed under the brand name Duragesic and available as a generic product—contains fentanyl, a potent opioid pain reliever, and treats patients in constant pain by releasing the medicine over the course of three days. (Extended-release opioids include opium derived and synthetic drugs that interact with opium receptors in the brain. They are used to treat moderate to severe chronic pain pain when a continuous, around-the-clock opioid analgesic is required for an extended period of time.) 

An overdose of fentanyl—caused when the child either puts the patch in his or her mouth or applies it to the skin—can cause death by slowing breathing and increasing the levels of carbon dioxide in the blood.

According to Kellie Taylor, PharmD., MPH, in FDA’s Division of Medication Error Prevention and Analysis, FDA is aware of 32 cases of accidental exposure to fentanyl since 1997, most of them involving children younger than 2 years old. There have been 12 deaths and an additional 12 cases requiring hospitalization.  

FDA has issued two public health advisories—in 2005 and 2007—about the safe use of fentanyl patches and is continuing its outreach to patients, caregivers and health care professionals about the dangers of accidental exposure.

back to top 

Reducing the Risk

“The best thing a patient can do is to follow the instructions on the medicine label and talk to a health care professional about how to prevent anyone else from coming in contact with the fentanyl patch,” says Throckmorton.

On September 23, 2013, FDA approved changes to the Duragesic patch so that the name of the drug and its strength will be printed on the patch in long-lasting ink in a color clearly visible to patients and caregivers, and has asked manufacturers of the generic versions to make the same changes. The previous ink color varied by strength and was not always easy to see.

“We hope that this change will enable patients and caregivers to more easily find patches that need to be removed from patients’ bodies and also to see patches that have fallen off, which could put children, pets, or other household contacts at risk for accidental exposure,” Throckmorton notes.

Those having contact with patients using fentanyl patches—including children, adults, and pets—are vulnerable to a fentanyl overdose when accidentally exposed to a patch if they have not been exposed to this type of potent medicine before. A risk remains even after the patch is worn by the patient for three days because a used patch retains more than 50 percent of the fentanyl.

Focusing on the prevention of medical errors, Taylor and colleagues at FDA report that infants and toddlers have unique risks of accidental exposure to fentanyl. Infants are often held by adults, increasing the chances that a partially detached patch could be transferred from adult to child. Toddlers are more likely to find lost, discarded or improperly stored patches and ingest them or stick them on themselves.

Early signs of fentanyl exposure could be hard to identify in young children. Lethargy has been among the reported symptoms, but that could be misinterpreted as fatigue. If there is reason to suspect that a child has been exposed to a fentanyl patch, Throckmorton says that emergency medical help should be sought immediately.

To reduce the possibility that children will be exposed to fentanyl, FDA recommends that fentanyl patch users take these precautions:

  • Keep fentanyl patches and other drugs in a secure location that is out of children’s sight and reach. Toddlers may think the patch is a sticker, tattoo or bandage.
  • Consider covering the fentanyl patch with an adhesive film to make sure the patch doesn’t come off your body.
  • Throughout the day, make sure—either by touching it or looking at it—that the patch is still in place.

back to top 

Proper Disposal 

FDA recommends disposing of used patches by folding them in half with the sticky sides together, and then flushing them down a toilet. They should not be placed in the household trash where children or pets can find them.

FDA recognizes that there are environmental concerns about flushing medicines down the toilet. However, FDA believes that the risk associated with accidental exposure to this strong narcotic medicine outweighs any potential risk associated with disposal by flushing. When the patches are no longer needed, disposing by flushing completely eliminates the risk of harm to people in the home.

FDA has included fentanyl patches on a list of medicines that should be flushed down a toilet because they could be especially harmful, and possibly fatal, in a single dose if used by someone other than the person for whom the medicine was prescribed.

Health care professionals and patients are asked to report any cases of accidental exposure to the FDA’s MedWatch Safety Information and Adverse Event Reporting program.

This article appears on FDA's Consumer Updates page, which features the latest on all FDA-regulated products.

Published April 2012; Updated Sept. 23, 2013

     

Page Last Updated: 05/19/2014
Note: If you need help accessing information in different file formats, see Instructions for Downloading Viewers and Players.